Michigan, 2018Winter Weather in Michigan, February 19 to 20, 2018
February 19 to 20, 2018 · NWS MQT · 11 events in 10 counties and zones
A band of moderate to heavy snow moved across western Upper Michigan on the 19th, and a mix of moderate snow and freezing rain impacted central Upper Michigan from the evening of the 19th into the morning of the 20th.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 2
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A band of moderate to heavy snow moved across western Upper Michigan on the 19th, and a mix of moderate snow and freezing rain impacted central Upper Michigan from the evening of the 19th into the morning of the 20th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 19, 6:52 AM EST, 8 minutes earlier.
Area forecast discussion, Feb 19, 6:52 AM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
652 AM EST Mon Feb 19 2018
.SHORT TERM...(Today and tonight)
Issued at 458 AM EST MON FEB 19 2018
Short term forecast is dominated by complicated mixed precip, so
will be general with exact timing of various precip type changes and
focus on amounts.
Precip will spread from W to E today while intensifying. Primary
ptype will be snow over roughly the NW half of the U.P and freezing
drizzle/rain with some snow mixed in over the SE half. Greatest
impacts today will be this afternoon and early evening when precip
will be most intense. Expect 2-3 inches of snow over the N-central
and western U.P. today and an inch or less elsewhere. Ice amounts
are forecast to range between 0.10 inches over the E half and S-
central to a couple hundredths of an inch from near Iron River to
Gwinn.
For tonight, have generally light precip all night, but with
gradually reducing intensity through the night. Expect a mix of snow
and freezing drizzle over roughly the NW half, favoring snow earlier
in the night and a mix or more freezing drizzle later in the night.
Over the SE half, mainly freezing drizzle will be favored. Only 1-2
inches of snow expected over the NW half with ice amounts ranging
from a glaze over the far W and Keweenaw to 0.10 inches over
Marquette and Dickinson Counties. Exact precip amounts especially
over the NW half will depend on exact moisture levels in the DGZ and
microphisical processes that are difficult to predict. Over the S-
central and E half, generally 0.10-0.20 inches of ice is forecast.
No changes were made to headlines.
.LONG TERM...(Tuesday through Sunday)
Issued at 258 AM EST MON FEB 19 2018
500 mb trough in the Rockies and a strong 500 mb ridge off the se
coast of the U.S. start off this forecast period 12z Tue. Shortwaves
eject out of this western trough, but they get sheared out as they
approach the area. Still looks like a mess of pcpn with a wintry mix
and will continue with the advisory. Does look like amounts will be
a bit less than forecasted for ice and also snow. Did not make too
many changes to the going forecast.
In the extended, GFS and ECMWF show a 500 mb ridge across the
southeastern U.S. with a broad trough over the western U.S. 12z Thu.
Pattern changes little on Fri and then the trough starts to move
into the Rockies and western high plains on Sat. Pattern gets slowly
de-amplified this forecast period. Temperatures will be above normal
for this forecast period.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 651 AM EST MON FEB 19 2018
CIGs are not expected to change much through the TAF period, but
VIS/Wx will as wintry mix of snow and freezing drizzle moves in.
Main Wx type should be snow through much of today, then becoming
more mixed with freezing drizzle through tonight. Precipitation type
remains uncertain, especially this evening through tonight.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 458 AM EST MON FEB 19 2018
Winds are expected to stay below gales through the forecast period.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Weather Advisory from 1 PM EST /noon CST/ this afternoon
to midnight EST /11 PM CST/ Tuesday night for MIZ006-007-
012>014-085.
Winter Weather Advisory from 11 AM EST /10 AM CST/ this morning
to 7 PM EST /6 PM CST/ Tuesday for MIZ004-005-010-011.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...Titus
LONG TERM...07
AVIATION...Titus
MARINE...TitusHazardous weather outlook, Feb 19, 4:19 AM EST, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
419 AM EST Mon Feb 19 2018
MIZ001>007-009>014-084-085-201300-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
419 AM EST Mon Feb 19 2018 /319 AM CST Mon Feb 19 2018/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
A complex winter weather system will result in moderate snow over
western Upper Michigan through tonight, with a wintry mix of snow
and freezing rain expected over central and eastern Upper
Michigan. The evening commute will be affected. See the latest
winter weather message for more details.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Additional wintry mixed precipitation, mostly in the form of
freezing rain or freezing drizzle, is expected Tuesday into
Tuesday evening, heaviest over south central and eastern Upper
Michigan. See the latest winter weather message for more details.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to submit reports of snow and ice through
early this week. Any road conditions reports are also appreciated.
The public may provide reports through our facebook and twitter
pages.
LSZ162-240>251-263>267-201300-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
419 AM EST Mon Feb 19 2018 /319 AM CST Mon Feb 19 2018/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-201300-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
419 AM EST Mon Feb 19 2018
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
07
Winter Weather, Northern Houghton
- When
- February 19, 7:00 AM EST to 4:45 PM EST
- Where
- Northern Houghton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
The observer at Kearsarge measured seven inches of snow in less than ten hours. Hancock and Painesdale reported four to five inches of snow over roughly the same time period. Schools were closed across much of Houghton County on the 20th from the snow.
Winter Weather, Ontonagon
- When
- February 19, 8:00 AM EST
- Where
- Ontonagon forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
The observing station in Ontonagon measured five inches of snow in 24 hours.
Winter Weather, Marquette
- When
- February 19, 8:30 AM EST to 8:30 PM EST
- Where
- Marquette forecast zone
- Reported by
- NWS Employee
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
An NWS employee measured three inches of snow in 12 hours at National Mine.
Winter Weather, Keweenaw
- When
- February 19, 10:00 AM EST to 10:00 PM EST
- Where
- Keweenaw forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
A media partner reported four inches of snowfall in Copper Harbor during a 12-hour time period. Many schools were closed on the 20th due to the snow.
Winter Weather, Alger
- When
- February 19, 6:00 PM EST to February 20, 12:00 PM EST
- Where
- Alger forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
A mix of snow and freezing rain from the evening of the 19th into the morning of the 20th created slippery roadways. Schools throughout Alger County were closed on the 20th.
Winter Weather, Luce
- When
- February 19, 6:00 PM EST to February 20, 12:00 PM EST
- Where
- Luce forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
A mix of snow and freezing rain from the evening of the 19th into the morning of the 20th created slippery roadways. Schools throughout Luce County were closed on the 20th.
Winter Weather, Delta
- When
- February 19, 6:00 PM EST to February 20, 12:00 PM EST
- Where
- Delta forecast zone
- Reported by
- Mesonet
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
A mix of snow and freezing rain from the evening of the 19th into the morning of the 20th created slippery roadways. Wells Township Schools were closed on the 20th due to the mixed precipitation.
Winter Weather, Menominee
- When
- February 19, 6:00 PM CST to February 20, 12:00 PM CST
- Where
- Menominee forecast zone
- Reported by
- Mesonet
- Coordinates
- 45.525, -87.510 (the zone’s center; the record gives no point)
A mix of snow and freezing rain from the evening of the 19th into the morning of the 20th created slippery roadways. Schools throughout Menominee County were closed on the 20th due to the mixed precipitation.
Winter Weather, Dickinson
- When
- February 19, 7:30 PM CST to February 20, 7:30 AM CST
- Where
- Dickinson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
Observers from Norway to four miles north of Iron Mountain measured one-tenth of an inch of ice accumulation from freezing rain in 12 hours. Schools across Dickinson County were closed on the 20th from a mix of snow and freezing rain.
Winter Weather, Baraga
- When
- February 19, 9:00 PM EST to February 20, 9:00 AM EST
- Where
- Baraga forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
The Michigamme observer measured one tenth of ice accumulation in 12 hours. The observer in Herman also observed a glaze of ice on vehicles. Baraga Schools were closed on the 20th.
Winter Weather, Marquette
- When
- February 20, 2:00 AM EST to 8:00 AM EST
- Where
- Marquette forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 2 indirect
- Property damage
- $25,000
- Reported by
- Official NWS Observations
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
The National Weather Service in Negaunee Township measured one-tenth of an inch of ice accumulation in six hours. The observer in Harvey measured two-tenths of an inch of ice accumulation during the event. A mix of snow and ice accumulation made area roads slippery. Schools and a few businesses were closed throughout the county on the 20th.
A fatal two-car accident which occurred at approximately 7:55 am closed Highway M-553 in Sands Township for nearly three hours. An 18-year-old male driver from Fennville was driving southbound on M-553 when he lost control of his vehicle and collided with a northbound minivan driven by a 41-year-old male from Gwinn. An 18-year old male passenger from Norway in the southbound car was declared dead at the scene of the accident. Michigan State troopers were assisted at the scene by Forsyth Township Fire/EMS, Sands Township Fire/EMS, Marquette County Rescue Unit 131, the Marquette County Sheriff's Office and UPHS EMS.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flooding in Illinois, February 19 to 28, 20181 death · $2.6 million · 55 kt wind · 10 events
- Heavy Snow in Minnesota, February 19 to 20, 20181 death · 2 injured · 2 events
- Flooding in Indiana, February 19 to 28, 2018$4.0 million · 8 events
- Flooding in Wisconsin, February 19 to 28, 2018$288,000 · 22 events
- Winter Weather in South Dakota, February 19 to 20, 201819 events
- Flooding and Winter Weather in Wisconsin, February 19 to 21, 201815 events
- High Wind in Arizona, February 19, 201865 kt wind · 11 events
- Winter Weather in Iowa, February 19 to 20, 201811 events
- Winter Weather in Iowa, February 19 to 20, 2018$6,000 · 8 events
- High Surf in Hawaii, February 19 to 23, 20188 events
- Winter Weather in Kansas, February 19 to 22, 20188 events
- Winter Weather in Minnesota, February 19 to 20, 2018$5,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737286, 737301, 737293, 737290, 740321, 740322, 740327, 740331, 737305, 737308, 737304.